Wet Lung and Vaping

Abstract of Doctor Writing on Clipboard with Dramatic Lighting.

We’re taking a look at the one case study available.

Unfortunately, you don’t have to look far to find stories about ‘wet lung’ and ‘popcorn lung’ in connection with vaping and e-cigarette use. A recent article published online by CNN continues the trend by taking something that’s partially true and spinning it into a sensationalized story designed to generate clicks.

This is the headline of that article “Teen develops ‘wet lung’ after vaping for just 3 weeks.” It sounds terrifying, but then again, that’s what they’re going for.

The biggest issue most vapers will have with this story is that it takes something which is partially true and then spins it the worst possible way. Vilifying e-cigarettes and vaping.

So, What Happened to Her?

After using e-cigarettes for approximately three weeks, the waitress from Pennsylvania started suffering from difficulty breathing, coughing and stabbing chest pains. Sounds terrifying. When her condition didn’t improve, she went to the emergency room of the University of Pittsburgh Medical Center.

When her condition worsened, she was admitted to the pediatric intensive-care unit where she was eventually hooked up to breathing equipment and had her lungs drained of excessive fluid.

E-cigarettes are an electronic device which heats liquid known as e-liquid or e-juice into a vapor which is then inhaled. E-liquid has four main ingredients; propylene glycol (PG), vegetable glycerin (VG), nicotine, and flavoring.

When people start using e-cigarettes for the first time, after quitting smoking they generally use e-liquid which is high in nicotine and a 50/50 PG/VG ratio. This is to give you more of a throat hit much like a traditional cigarette.

What Could Have Caused This Reaction?

Dr. Casey Sommerfeld, the lead author of the study, and the patient’s doctor said chemicals in the e-cigarettes triggered the woman’s body to mount an immune response.

This immune response can lead to increased inflammation and ‘leaky’ blood vessels, which can lead to fluid accumulation in the lungs,’ said Dr. Casey Sommerfeld, now a general pediatrician at Children’s Healthcare of Atlanta.

Once the patient was treated with methylprednisolone, a drug used for severe allergic reactions, she improved quickly.

It is difficult to speculate on how frequently this could happen; however, there are a few case reports involving adults that developed respiratory distress following electronic cigarette use,’ Sommerfeld said. ‘As electronic cigarette usage increases, we will be seeing more case reports and side effects.

That’s the most important part of that entire article. The affected person suffered an allergic reaction to using an e-cigarette. Ignore the rest of the inflammatory commentary, the links to explosion articles, dire warning about ‘wet lung’ and everything else.

Unfortunately, some people are allergic to certain substances, such as propylene glycol which is contained in e-liquid.

In Conclusion

One of the main ingredients in e-liquid is propylene glycol (PG). PG can be found in several different household products and medications, including asthma inhalers. PG in e-liquid provides the ‘throat hit’ associated with smoking traditional cigarettes. It also has no flavor and helps to carry the flavor in e-liquid.

When you first start vaping or using e-cigarettes you typically use e-liquid which is high in nicotine and PG to help wean yourself off cigarettes. After a period, you transition down to lower levels of nicotine and higher ratios of VG/PG. VG is responsible for vapor production and is a natural product with a sweet taste. Many people looking to ‘cloud chase’ prefer e-liquid that is 100% VG.

When you purchase any e-liquid, it generally has a warning about allergic reactions, what those allergic reactions could be, and what to do if you experience any. The first thing you should do is stop using your e-cigarette. After the negative side-effects stop, you could try an e-liquid which doesn’t contain propylene glycol.

Unfortunately, a small minority of people are allergic to propylene glycol. While they may not notice it in other products, when you first start vaping, you’re getting a high percentage of PG in your e-liquid.

If you experience any negative side-effects from vaping stop immediately and seek advice from your healthcare professional. 

Leave a Reply

Close Menu
shares